Format

Send to

Choose Destination
Dis Esophagus. 2004;17(2):168-71.

Doxycycline-induced pill esophagitis.

Author information

1
Department of Gastroenterology, Faculty of Medicine, University of Gaziantep, Gaziantep, Turkey. kadayifci@gantep.edu.tr

Abstract

Pill-induced esophagitis is a complication seen in patients who use certain medications such as tetracycline and non-steroidal anti-inflammatory drugs. In this short report, we described five cases of doxycycline-induced esophagitis with endoscopic images. All of the patients were young or middle-aged women. Dysphagia or odynophagia with retrosternal pain were the main presenting symptoms in all cases. The observed injuries were at the middle third of esophagus with a normal surrounding mucosa. All patients had a history of swallowing the capsule with a small amount of water or in a recumbent position. Two patients with dysphagia were managed by intravenous fluid support and parenteral acid suppression. The symptoms were improved in 2-7 days after the ceasing of the drug and control endoscopies were completely normal in all cases after 3-4 weeks of admission. The drug-induced esophagitis is not rare with certain drugs and should be suspected in all patients presenting with chest pain and dysphagia. Physicians must warn the patients to take the pills and capsules with enough liquid and in the upright position.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center